Barbiturates provide some medical benefits for the right users and may be prescribed to handle many different health concerns. However, they also have a high potential for addiction and abuse, a prevalent trigger for overdoses.
As a result, it is crucial to understand the impact these drugs have on the body and how to spot overdose symptoms as soon as possible. Doing so may mean the difference between stopping an overdose, properly treating one, or watching a loved one pass into a potentially lethal coma.
The Impact of Barbiturates on the Body
Barbiturates help with anxiety, sleep problems, muscle spasms, and seizures, providing a powerful depressant effect on the parts of the mind and body that trigger these issues. When prescribed and used correctly, they are very safe and shouldn’t cause any trouble. They come under various names, including Fiorina, Seconal, Nembutal, and Penthothal when prescribed.
Unfortunately, their abuse potential is high for those who use them improperly. Their potent effects may cause extreme drowsiness, excessive lethargy, and even a sense of euphoria. Incidentally, they are called things like Christmas Trees, Goof Balls, Pinks, Yellow Jackets, and Barbs on the street.
And while they are not as commonly used as heroin or other opiates, they are often mixed with other substances. Mixing barbiturates with other substances increases the potency of the mixture and may cause a much higher risk of death.
In addition, those who overdose may experience clammy skin, dilated pupils, an inability to move, inadequate respiration, and weak hearts. Therefore, understanding more about this substance is critical for those who find themselves drawn to abusing them or who know someone who is mixing barbiturates dangerously.
Symptoms of Abuse and Potential Overdoses
Barbiturate abuse and overdoses are hazardous. This substance is a depressant, meaning that it slows the body’s operation, including the heart, lungs, and mind. And excessive amounts can cause these organs to slow down to the point of danger.
Some may even experience these symptoms after a small dose of barbiturates if they are sensitive to them. Common symptoms of abuse and potential overdoses include:
- Difficulties staying awake or suddenly losing consciousness
- Troubles with cognitive skills and understanding directions
- Bad decision making that leads to severe problems
- Poor coordination and sluggishness that leads to staggering
- Poor breathing and awkward and slurred speech patterns
- Memory loss and irritability that won’t go away
- Inability to stay awake or a temporary coma
- Blue lips and potential lack of breathing
- Heat murmurs and other cardiovascular health problems
Barbiturate overdoses could cause a person to stop breathing or even throw them into a problematic coma that could lead to death. Various medicines, like activated charcoal, oxygen treatment, a fluid feed, and even Narcan, may help with some symptoms of barbiturate overdose. Time is of the essence with this situation, requiring that individuals get treatment ASAP if they fall into an overdose.
Why Therapy is Critical
Those who feel like they may be addicted to barbiturates need to seriously consider getting high-quality drug-addiction therapy to regain their sobriety. These substances can be very physically and emotionally addictive, and studies have found 1 in 10 people who abuse this substance with others die.
Thankfully, various types of inpatient and outpatient care facilities around the nation can help. These high-quality teams are skilled at handling multiple concerns and will do what they can to ensure that you are healthy and happy. Your comfort and needs will be fully addressed.
Drugabuse.gov | National Institute on Drug Abuse (NIDA)
Most addicts have been known to mix opioids with barbiturates. This can be extremely dangerous due to the fact that mixing drugs can make their effects much stronger than normal. Oftentimes, long term opioid users end up turning to barbiturates in order to get better sleep or to treat some of their negative side effects. So what are the long term effects of Fentanyl? Fentanyl has been known to cause heart and breathing problems in acute users.